Maryland Department of Health is investigating cases of individuals who have
respiratory illness and lung injury with no clear infectious cause after using
e-cigarettes, or “vaping.” More than 2,000 similar cases of e-cigarette or vaping associated lung injury (EVALI) have been reported in other states
across the United States and are described on the CDC Webpage.
Cases of Vaping-Associated Lung Injury (as of December 24, 2019): 47 hospitalized, 10 not hospitalized.*
*As of December 3, 2019, CDC is reporting only hospitalized cases of EVALI on its website, and has removed 175 non-hospitalized cases from those previously reported. Maryland has elected to continue reporting both hospitalized and non-hospitalized cases, but will do so separately to allow for comparisons with national data.
Symptoms of Vaping-Associated Lung Injury
These injuries often seem like pneumonia, but they are not caused by an infectious disease, and they do not improve with antibiotics. Respiratory symptoms reported include: shortness of breath, chest pain, pain on breathing, and cough. Other symptoms reported by many patients include: fever, chills, nausea, weight loss, vomiting, diarrhea, or abdominal pain.
Detailed descriptions of this illness, and clinical guidance that may aid identification, can be found in recent publications in the New England Journal of Medicine and Morbidity and Mortality Weekly Report, and in additional clinical publications listed below in Guidance for Clinicians. The criteria used by the Maryland Department of Health to identify cases for tracking purposes is found at CDC's website.
Frequently Asked QuestionQ: What are e-cigarettes? What is vaping?A: E-cigarettes are devices that produce an aerosol by heating a liquid containing various chemicals. Users inhale the aerosol, including any additives, into their lungs. Commonly inhaled chemicals include nicotine, tetrahydrocannabinol (THC, the psychoactive component in cannabis/marijuana), cannabidiol (CBD, another chemical found in cannabis/marijuana), flavorings, and other additives like propellants, solvents, and oils. Vaping means using these products. Q: How can I keep myself safe from e-cigarette or vaping-associated lung injury?A: The best way to keep yourself safe is: do not vape or use e-cigarettes.
Q: I heard this injury is caused by something called Vitamin E Acetate. Is that true?A: Testing at several national labs has identified vitamin E acetate in many of the THC product samples collected from people who became sick. In early November, the CDC also identified vitamin E acetate in lung fluid from 29 people, including 3 from Maryland, who became sick after vaping. However, while vitamin E acetate is definitely not safe to inhale, it may not be the only cause of lung injuries linked to vaping. There is also no way for you to test if a product you purchase contains vitamin E acetate or any other possibly harmful chemical.
Q: I only use THC or CBD oils made with natural ingredients and safe extraction techniques that come in sealed cartridges. Is that safe?A: No. No product has yet been identified as safe, and there is no evidence to date that any set of ingredients or extraction techniques prevent this illness. Most people who became sick used pre-filled vaping cartridges that, to their knowledge, were not tampered with. Additionally, information about ingredients or extraction techniques listed on packaging may not be accurate. Ingredients that may be safe when eaten or applied to skin may not be safe when vaporized or inhaled.
Q: I’m enrolled in Maryland’s medical cannabis program. Should I stop or change what I’m using?A: Effective November 15, 2019, the Maryland medical cannabis program prohibited vitamin E acetate from being included as an ingredient in products sold at licensed dispensaries. However, although illicit products are most dangerous, at least one lung injury case has been linked to vaping medical cannabis products. Each person enrolled in the medical cannabis program has unique medical needs. If you are enrolled in Maryland’s medical cannabis program and vape, contact your medical supervising provider to discuss the risks and benefits of the particular products you are using to make a treatment choice that meets your medical needs in the safest way possible. If you continue to vape medical cannabis and start to experience any of the symptoms listed above, seek immediate medical attention. If you think you became sick because of medical cannabis, you should report the incident by e-mail to email@example.com.
Q: If I only use Juul or other nicotine products, am I completely safe from lung injury?
A: No. About one out of every six people identified as developing lung injury after vaping report vaping only nicotine. Additionally, there are other known and unknown health risks associated with using e-cigarettes or vaping nicotine, including risk of addiction. The best choice for your health is to not vape nicotine, and not smoke or use any tobacco product.
Q: I want to quit using e-cigarettes and vaping but, I can't. What should I do?
A: If you want to stop using e-cigarettes, or any tobacco product, you can call the Quit Line at 1-800-QUIT-NOW: Trained professionals are there 24/7 to help you.
Q: I used e-cigarettes to help me quit smoking. What should i do?
A: Don't start smoking again. There is almost nothing worse for your health than smoking. There are several FDA-approved quit aids like nicotine patches, gum, lozenges, or prescription medications that safely help smokers quit and reduce nicotine withdrawal. Use these products instead of vaping to help you stay quit. FDA-approved quit aids can be mailed to you for free through the Quit Line (see above), or by your local health department.
Q: Where can I learn more about the health-effects of vaping?
A: The United States Surgeon General has a website with information about the health risks of vaping and e-cigarettes.
Information for the Public
MDH Center for Tobacco Prevention and Control
Center for Tobacco Products
Know the Risks: E-cigarettes and Young People
Smoking and Tobacco Use
The Vape Experiment
Ban on Vitamin E Acetate in Maryland Medical Cannabis Vape Products
Information for Clinicians
Secretary of Health Reporting Directive
CDC Interim Guidance for Health Care Providers (November, 2019)
Characteristics of Hospitalized and Non-Hospitalized Patients (November, 2019)
NEJM Preliminary Report
MDH Clinician Update Letter (October 2, 2019)
MDH Clinician Letter on Vaping and Lung Injury (August 20, 2019)
201 W. Preston Street, Baltimore, MD 21201-2399
(410) 767-6500 or 1-877-463-3464